Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 11, NWS Cheyenne, WY

April 11, 20097 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at Apr 11, 2009, 3:57 AM MDT for 7 counties in Nebraska. It took effect at Apr 11, 2009, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2009, 3:57 AM MDT (09:57 UTC)
In effect from
Apr 11, 2009, 12:00 PM MDT
Expired
Apr 11, 2009, 6:03 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 110957
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
357 AM MDT SAT APR 11 2009

...BRISK AND GUSTY SOUTH TO SOUTHEAST WINDS THIS AFTERNOON ACROSS
THE WESTERN NEBRASKA PANHANDLE...

.STRENGTHENING SURFACE LOW PRESSURE ACROSS SOUTH CENTRAL WYOMING
WILL COMBINE WITH SURFACE HIGH PRESSURE ACROSS THE CENTRAL UNITED
STATES TO PRODUCE A SUFFICIENTLY STRONG PRESSURE GRADIENT ACROSS
WESTERN NEBRASKA THIS AFTERNOON. THIS PRESSURE GRADIENT WILL PRODUCE
SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

NEZ001>003-019>021-054-055-120000-
/O.NEW.KCYS.WI.Y.0011.090411T1800Z-090412T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
357 AM MDT SAT APR 11 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. 

SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
OCCUR THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUBIN
1 follow-up statement
000 
WWUS75 KCYS 120003
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT SAT APR 11 2009

...STRONG SOUTH WINDS WILL CONTINUE TO SLOWLY DECREASE EARLY
TONIGHT OVER THE WESTERN NEBRASKA PANHANDLE...

.SOUTH WINDS HAVE DECREASED OVER THE WESTERN NEBRASKA PANHANDLE
SINCE 5 PM. THE WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH
EARLY TONIGHT WITH SPEEDS BETWEEN 10 AND 20 MPH BY LATE EVENING.  

NEZ001>003-019>021-054-055-120115-
/O.CAN.KCYS.WI.Y.0011.000000T0000Z-090412T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
603 PM MDT SAT APR 11 2009

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELED THE WIND
ADVISORY. 

SOUTH WINDS HAVE DECREASED OVER THE WESTERN NEBRASKA PANHANDLE 
SINCE 5 PM.MOST PLACES AS OF 550 PM WERE REPORTING SUSTAINED 
WINDS AROUND 25 MPH WITH GUSTS BETWEEN 35 AND 40 MPH. THOSE
WIND SPEEDS WILL CONTINUE TO DIMINISH THROUGH EARLY TONIGHT AND 
WILL BE BETWEEN 10 AND 20 MPH BY LATE THIS EVENING. 

THE SOUTH WINDS GUSTED BETWEEN 45 AND 53 MPH OVER MUCH OF THE 
WESTERN NEBRASKA PANHANDLE THIS AFTERNOON. 

$$

WEILAND

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Apr 10, 9:32 PM MDT, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 9:32 PM MDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT FRI APR 10 2009

.UPDATE...FEW SHOWERS/SPRINKLES AT WESTERN EDGE OF CWA WILL LIKELY
PERSIST MUCH OF THE NIGHT OUT THERE. MORE RECENTLY...A COUPLE OF
OTHER SHOWERS HAVE BEEN TRYING TO MOVE UP FROM NORTH CENTRAL CO
INTO AREA SW OF KLAR. JUST MID AND HIGH LEVEL CLOUDINESS ELSEWHERE.
HAVE LIMITED COVERAGE TO JUST EASTERN CWA AND ONLY WENT PATCHY
FOG LATE TONIGHT AS SSE WINDS ARE ACTUALLY TRANSPORTING LOWER
DEW POINT TEMPS OVER WESTERN KS/FAR EASTERN CO INTO OUR CWA. JLH

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TONIGHT INTO MIDDAY SATURDAY
EXCEPT FOR VERY LOCALIZED MVFR CEILINGS/VSBYS IN PATCHY FOG EAST
OF INTERSTATE 25. CEILINGS WILL LOWER INTO MVFR CATEGORY IN RAIN
AND SNOW SHOWERS SATURDAY AFTERNOON AT KSAA/KRWL WITH THESE
CONDITIONS SPREADING WEST TO EAST OVER MUCH OF CWA SATURDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 316 PM MDT FRI APR 10 2009/

SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER LEVEL RIDGE BROUGHT
MOSTLY CLEAR SKIES AND WARMER TEMPERATURES TO THE REGION TODAY.
CURRENT SATELLITE IMAGERY SHOWS CUMULUS TOWERS BUILDING IN THE
HIGHER TERRAIN WHICH WILL INCREASE IN COVERAGE BRINGING RAIN
SHOWERS AND A FEW ISOLATED THUNDERSTORMS TO THAT AREA THROUGH
EARLY EVENING. THE RIDGE WILL MOVE INTO THE GREAT PLAINS TONIGHT
WITH DEEP SOUTHERLY FLOW MOVING ACROSS THE AREA. SHOULD SEE AREAS
OF FOG RETURN TONIGHT IN MOIST SOUTHERLY UPSLOPE FLOW WHICH SHOULD
KEEP LOWS TONIGHT A FEW DEGREES WARMER THAN LAST NIGHT. A DEEP
UPPER LOW WILL MOVE ACROSS THE SW STATES TONIGHT AND TOMORROW WITH
EMBEDDED SHORTWAVE MOVING TOWARD WYOMING AND NEBRASKA IN THE
SOUTHERLY FLOW TOMORROW. BROAD AREA OF DIFFLUENCE WILL ALSO BE IN
PLACE OVER THE REGION SO SUFFICIENT UPPER LEVEL DYNAMICS WILL
LIKELY BE IN PLACE TO PRODUCE MORE NUMEROUS THUNDERSTORMS ACROSS
THE MOUNTAINS AND INTO THE WY PLAINS. A SFC TROUGH WILL MOVE
ACROSS THE CWA SUNDAY WHICH WILL VEER WINDS TO THE NORTH AND
INCREASE CHANCES FOR WIDESPREAD PRECIP. WILL SEE MAINLY RAIN
EAST OF THE LARAMIE RANGE DURING THE DAY WITH RAIN-SNOW MIX IN THE
HIGHER TERRAIN.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
CIRCULATION AROUND THE SOUTHERN PLAINS STORM SYSTEM WILL PRODUCE
LINGERING LIGHT PRECIPITATION MAINLY OVER THE SOUTHEAST HALF OF THE
CWA SUNDAY EVENING.  HEIGHTS ALOFT THEN BUILD OVER THE CWA WITH THE
RESULTING RIDGE AXIS MOVING EAST OF THE CWA TUESDAY MORNING.  THE
RIDGE ALOFT WILL HELP TO PRODUCE ABOVE NORMAL TEMPERATURES FOR THE
CWA MONDAY THROUGH TUESDAY.  THE NEXT SHORTWAVE TROUGH INITIALLY IS
HANDLED SIMILARLY BY THE MODELS WITH SOME TIMING DIFFERENCES,  THE
00Z MODELS AS WELL AS THE 12Z GFS MOVE THE SHORTWAVE TROUGH ACROSS
THE CENTRAL AND NORTHERN ROCKIES THROUGH THE MID PART OF NEXT WEEK.
AN UPPER LOW IS FORMED OVER THE NORTHERN HIGH PLAINS BY THOSE MODELS
BY 00Z THURSDAY.  THE 00Z ECMWF IS SLIGHTLY SLOWER THAN THE PAST FEW
RUNS OF THE GFS.  HOWEVER...MOST OF THE 12Z RUNS WHICH HAVE RECENTLY
ARRIVED DIFFER FROM THE 00Z RUNS AND FROM THE 12Z GFS.  THE
UKMET...ECMWF AND CANADIAN ALL NOW ARE DEVELOPING A LARGE UPPER LOW
OVER THE GREAT BASIN BY WEDNESDAY AND THEN MOVING IT SLOWLY
SOUTHEAST.  MODEL QPF OFF THE 12Z CANADIAN AND ECMWF PRODUCE
WIDESPREAD QPF OVER MUCH OF THE CWA WEDNESDAY AND THURSDAY.  WITH
THIS NEW DEVELOPMENT WILL HOLD OFF ON ANY MAJOR CHANGES TO THE LATER
PERIODS OF THE FORECAST.  WHATEVER SOLUTION VERIFIES IT DOES LOOKS
TO BE A WETTER THAN NORMAL PERIOD AND WILL BUMP UP POPS FOR THOSE
DAYS.  PRECIPITATION TYPE WILL BE MAINLY RAIN ESPECIALLY DURING THE
DAYTIME HOURS WEDNESDAY AND THURSDAY AS MILD AIR IS ASSOCIATED WITH
THE DEVELOPING STORM SYSTEM.  TEMPERATURES WILL BE ABOVE NORMAL WITH
THE EXCEPTION OF WEDNESDAY AND POSSIBLY THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RJM
LONG TERM...WEILAND
Hazardous weather outlook, Apr 10, 12:43 PM MDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT FRI APR 10 2009

NEZ001>003-019>021-054-055-WYZ059>070-111845-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1243 PM MDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION SATURDAY AFTERNOON
THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
HIGHER TERRAIN SATURDAY AFTERNOON. SOME SNOW WILL BE THEN BE
POSSIBLE...ESPECIALLY SATURDAY NIGHT INTO SUNDAY AS SNOW LEVELS
FALL FROM ABOUT 8000-9000 FEET AT SUNSET SATURDAY TO AROUND 5000
FEET BY SUNRISE SUNDAY MORNING. SEVERAL INCHES COULD ACCUMULATE IN
THE MOUNTAINS OF SOUTHEAST WYOMING BY LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Apr 11, 2:08 AM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
208 AM MDT SAT APR 11 2009

NEZ001>003-019>021-054-055-111200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
208 AM MDT SAT APR 11 2009

...LOCALLY GUSTY SOUTH WINDS THE REST OF TONIGHT ACROSS PORTIONS
OF WESTERN NEBRASKA...

LOCALLY GUSTY SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE ACROSS PORTIONS OF THE WESTERN NEBRASKA PANHANDLE THROUGH
THE PRE DAWN HOURS TODAY. THESE GUSTY SOUTH WINDS WILL BE MOST
PREVALENT FROM CHADRON SOUTH TO SIDNEY WHERE CHADRON HAS HAD SOUTH
WINDS OF 25 TO 35 MPH GUSTING NEAR 45 MPH SINCE 11 PM FRIDAY
EVENING.

THE SOUTH WINDS ARE ASSOCIATED WITH THE LOW LEVEL JET...A COMMON
OCCURRENCE ACROSS THE WESTERN HIGH PLAINS DURING THE SPRING AND
SUMMER MONTHS. AS SURFACE WINDS DECOUPLE AFTER 400 AM AND THE LOW
LEVEL THERMAL INVERSION BECOMES STRONGER...SURFACE WINDS WILL
WEAKEN AND DECOUPLE FROM THE STRONGER WINDS ALOFT IN THE LOW
LEVEL JET.

IF YOU ARE DRIVING ACROSS WESTERN NEBRASKA LATE TONIGHT...
PARTICULARLY FROM CHADRON TO SIDNEY...PLEASE WATCH FOR THE GUSTY
SOUTH WINDS AND KEEP A FIRM TWO HANDED GRIP ON YOUR STEERING WHEEL
TO AVOID LOSING CONTROL OF YOUR VEHICLE.

RUBIN

Nearby

Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.